Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Flagstaff, AZ

July 24, 2004Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 24, 2004, 1:42 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 1:42 PM MST (20:42 UTC)
Expired
Jul 24, 2004, 2:15 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 37 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 242042
SVRFGZ
AZC005-007-025-242115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
140 PM MST SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 215 PM MST

* AT 134 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STRAWBERRY...OR NEAR THE INTERSECTION OF
  YAVAPAI...COCONINO...AND NORTHERN GILA COUNTIES...AND MOVING WEST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF CHILDS POWER PLANT BY 215 PM MST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3439 11140 3456 11145 3451 11181 3430 11175

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:30 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 24, 9:30 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SAT JUL 24 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS
THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE
MOUNTAINS AREAS. TEMPERATURES WILL REMAIN NEAR SEASONABLE LEVELS.
&&

.DISCUSSION...THE MID LEVEL HIGH PRESSURE RIDGE HAS MOVED TO THE
NORTHWEST OF THE STATE THIS MORNING AS SEEN ON 5H PLOT DATA.
STEERING FLOW OVER CENTRAL ARIZONA IS NOW FROM THE NORTH AND
NORTHEAST WITH MODERATE WESTERLY FLOW ABOVE THE 400 MB LEVEL.
LOW-LEVEL MOISTURE IS SIMILAR TO YESTERDAY SOUTH OF THE MOGOLLON
RIM...BUT MUCH HIGHER FROM THE FLAGSTAFF AREA NORTHWARD THANKS TO
OUTFLOW FROM STORMS YESTERDAY. THE 12Z SOUNDING AT BELLEMONT IS
SIGNIFICANTLY MORE UNSTABLE THAN YESTERDAYS DUE TO THIS ADDITIONAL
LOW-LEVEL MOISTURE...AND A STEEPENING MID-LEVEL LAPSE RATE. CURRENT
THINKING IS THAT STORMS WILL FORM ALONG THE HIGHER TERRAIN AREAS
FROM THE MOGOLLON RIM NORTHWARD BY LATE THIS MORNING. THESE STORMS
ARE THEN EXPECTED TO MOVE SOUTHWESTWARD INTO GILA AND YAVAPAI
COUNTIES BY MID TO LATE AFTERNOON. STORM ANVILS WILL BE BLOWN
EASTWARD AWAY FROM THE STORM INFLOW REGIONS...ALLOWING FOR SOME
STRONG STORMS TO PROPAGATE SOUTH OFF THE RIM. WILL MENTION LARGE
HAIL...STRONG WIND AND HEAVY RAINFALL FOR YAVAPAI AND NRN GILA
COUNTIES IN THE MORNING HAZARDOUS WEATHER OUTLOOK. SUNDAYS PATTERN
LOOKS VERY SIMILAR TO TODAYS...WITH A NORTH TO NORTHEAST STEERING
FLOW. MONDAY ALSO LOOKS SIMILAR...BUT WITH SOME DRYING POSSIBLE
NORTHWEST OF FLAGSTAFF...AND A LESS PRONOUNCED NORTH TO
NORTHWESTERLY STEERING FLOW.

FOR THE EXTENDED...A TROUGH MOVING ACROSS THE NORTHERN PORTION OF
THE UNITED STATES WILL SUPPRESS THE RIDGE SOUTHWARD OVER NORTHERN
MEXICO. THIS PATTERN WOULD STILL BE FAVORABLE FOR ACTIVE
THUNDERSTORM DEVELOPMENT IN MEXICO WITH SOME MOISTURE PUSHING
NORTHWARD INTO ARIZONA. HOWEVER...IF THE TROUGH MOVES AS FAR SOUTH
AS THE GFS IS NOW SHOWING THERE COULD BE A DISTINCT DRYING WESTERLY FLOW
(AIR FROM THE EAST PACIFIC) AND DOWNTURN IN THUNDERSTORM ACTIVITY
FOR TUESDAY THROUGH THURSDAY UNTIL THE TROUGH MOVES TO THE EAST. THE
DRIEST AREA WOULD BE OVER THE NORTHWEST HALF OF OUR CWA. LOW POPS IN
OUR CURRENT FORECAST FOR THIS TIME PERIOD LOOK OK DUE TO THE
UNCERTAINTY IN THE DEPTH OF THE TROUGH.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Jul 24, 9:50 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST SAT JUL 24 2004

AZZ004>018-037>040-251400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
950 AM MST SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY WITH
THUNDERSTORMS DEVELOPING ACROSS THE HIGHER TERRAIN FROM THE MOGOLLON
RIM AND WHITE MOUNTAINS NORTHWARD BY LATE THIS MORNING. THE MAIN
THREAT FROM STORMS IN THAT AREA TODAY WILL BE GUSTY WINDS TO 40 MPH
AND SMALL HAIL. EXPECT LOCAL RAINFALL AMOUNTS IN EXCESS OF 1 INCH
WITH THE STRONGER AND MORE PERSISTENT STORMS. BY MID TO LATE
AFTERNOON...STORMS WILL MOVE SOUTHWARD OFF THE RIM INTO YAVAPAI AND
GILA COUNTIES. THESE STORMS COULD CONTAIN WIND GUSTS TO 60
MPH...HAIL UP TO AN INCH IN DIAMETER AND LOCALIZED HEAVY RAIN TOTALS
OF UP TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD.
AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:34 PM MSTSevere Thunderstorm WarningFGZGila26 min
Jul 23, 5:58 PM MSTFlash Flood WarningFGZCoconino, Gila, Yavapai58 days
Jul 23, 6:13 PM MSTSevere Thunderstorm WarningFGZGila17 min
Jul 24, 11:55 AM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 24, 3:02 PM MSTSevere Thunderstorm WarningFGZGila28 min
Jul 24, 4:40 PM MSTSevere Thunderstorm WarningFGZGila35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.